Michigan, 2009Lake-Effect Snow and Winter Weather in Michigan, December 10 to 11, 2009
December 10 to 11, 2009 · NWS MQT · 4 events in 4 counties and zones
Arctic air pouring across Lake Superior on northwest winds generated more moderate to heavy lake effect snow for portions of west and north central Upper Michigan on the 10th and 11th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air pouring across Lake Superior on northwest winds generated more moderate to heavy lake effect snow for portions of west and north central Upper Michigan on the 10th and 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 10, 5:31 AM EST, 59 minutes earlier.
Area forecast discussion, Dec 10, 5:31 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
531 AM EST THU DEC 10 2009
.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A DEEP TROUGH ACROSS THE CENTRAL U.S.
WITH PLENTY OF COLD AIR WITH A 500 MB LOW NE OF LAKE SUPERIOR WHICH
BROUGHT THE BIG WINTER STORM TO THE U.P. YESTERDAY. THE 500 MB
TROUGH WILL STICK AROUND A WHILE AND CONTINUE TO BRING COLD AIR TO
THE AREA FOR A WHILE AND LAKE EFFECT SNOW WHICH THE WIND DIRECTION
WILL PLAY A CRUCIAL ROLE IN WHICH AREAS GET SNOW AND ALSO HOW MUCH.
UPPER AIR PATTERN THIS WEEKEND THEN GOES TO SLIGHTLY MORE ZONAL FROM
WNW TO ESE ACROSS THE AREA WHICH SHOULD MODIFY THE COLD ARCTIC AIR A
BIT AS WELL.
BESIDES LAKE EFFECT...THERE WILL ALSO BE A WEAK SYSTEM FOR SAT AS
BOTH NAM AND GFS BOTH SHOW 850-500 MB Q-VECTOR CONVERGENCE COMING
THROUGH THEN.
EXTREMELY BUSY NIGHT WITH MANY HEADLINES AND PRODUCTS TO WRITE AND
WILL HIT THE HIGH POINTS ONLY.
CHANGED THE WINTER STORM WARNINGS TO LAKE EFFECT SNOW WARNINGS NOW
SINCE THE STORM HAS MOVED AWAY. THESE LAKE EFFECT SNOW WARNINGS ARE
HIGHLY DEPENDENT ON WIND DIRECTION AND WHEN THE WIND CHANGES
DIRECTION...THIS WILL DICTATE WHEN THE SNOW SHOWERS WILL MOVE OUT.
THE WIND WILL GO TO MORE WEST SOUTHWEST TONIGHT EAST OF MUNISING AND
THAT IS WHY THE WARNING WILL NOT GO INTO TONIGHT. ONLY A SMALL PART
OF ALGER AND LUCE COUNTIES WOULD BE AFFECTED BY LAKE EFFECT SNOW
SHOWERS FROM THAT. OPTED TO GO WITH ADVISORIES FOR ONTONAGON AND
SOUTHERN HOUGHTON COUNTIES DUE TO FACT THAT AREAS AFFECTED WILL BE
VERY SMALL. THERE WILL BE WARNING AMOUNTS IN A SMALL AREA NORTH OF
HIGHWAYS OF M-26 AND M-38 WHERE MOST PEOPLE DO NOT LIVE AND DID NOT
WANT TO WARN FOR THE WHOLE COUNTY WHEN ONLY A REALLY SMALL AREA IS
BEING AFFECTED...SO THOUGHT ADVISORY FOR THOSE TWO PLACES IS THE WAY
TO GO. NORTHERN HOUGHTON AND KEWEENAW COUNTIES...A DOMINANT WEST
BAND WILL SET UP SIMILAR TO LAST WEEKEND FOCUSED IN LARGE PART BY
STRONG CONVERGENCE AND FORECASTED UP 16 TO 30 INCHES OF SNOW IN THIS
BAND FROM TODAY THROUGH FRIDAY NIGHT AS THE WIND DIRECTION AND
CONVERGENCE DOES NOT CHANGE MUCH AND THIS BAND WILL BE SOMEWHAT
STATIONARY THROUGH ABOUT 48 HOURS. FINALLY ON SAT...THE WIND BECOMES
SOUTHWEST ENOUGH TO PUSH THIS BAND BACK OFFSHORE.
ISSUED A WIND CHILL ADVISORY FOR MOST OF THE WESTERN HALF OF UPPER
MICHIGAN TONIGHT AND DROPPED LOWS TO NEAR ADJMET GUIDANCE WHICH WAS
THE COLDEST AVAILABLE. IT WILL BE QUITE COLD WITH SOME CLEAR SKIES
AND WIND CHILLS WILL FALL TO 15 TO 30 BELOW ZERO TONIGHT THROUGH FRI
MORNING WHERE IT IS NOT SNOWING OR WHERE IT IS NOT CLOUDY.
FINALLY...LAKE ENHANCED SNOW FROM LAKE MICHIGAN LOOKS LIKELY SAT
AFTERNOON AND SAT NIGHT WITH WINDS FROM THE SOUTH OFF LAKE MICHIGAN
AND IT IS COLD ENOUGH FOR LAKE EFFECT. BUMPED POPS UP TO LIKELY
ACROSS THE EASTERN CWA TO ACCOUNT FOR THIS AND WILL HAVE TO WATCH AS
THERE IS A WEAK SYSTEM GOING THROUGH AS WELL. MIGHT HAVE ADVISORY
TYPE SNOW WITH THIS. WILL PASS THIS CONCERN ON TO DAYSHIFT AND THEY
CAN LOOK CLOSER AT IT.
OVERALL...DID NOT MAKE TOO MANY CHANGES TO TEMPERATURES OR TO GOING
FORECAST. MAIN CHANGES WERE HEADLINE CHANGES AND BUMPED UP SOME SNOW
AMOUNTS IN A FEW PLACES.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
KSAW...PERSISTENT NORTHWESTERLY WINDS WILL ALLOW FOR VFR CONDITIONS
TO CONTINUE AT LEAST THROUGH THE AFTERNOON. AN OCCASIONAL LES BAND
PASSING OVER THE AIRPORT WILL LOWER CEILING TO MVF. THEREAFTER AS
WINDS STEADILY SHIFT TO THE WEST BY THIS EVENING...CEILING SHOULD
BECOME STEADY VFR BY LATE THIS AFTERNOON. LIGHT SNOW MAY CONTINUE AS
WINDS BRING LES FROM KEWEENAW PENINSULA INTO KSAW AREA.
KCMX...LIFR CONDITIONS EXPECTED THROUGHOUT THE REST OF TONIGHT WITH
PARTIAL IMPROVE THROUGHOUT THE MORNING AS WINDS GRADUALLY SHIFT
TO WEST BY THIS AFTERNOON. CONDITIONS WILL DETERIORATE TO LIFR
OR WORSE AS HEAVY SNOW RETURNS TO KCMX AS DOMINANT LES BAND FORMS IN
PREDOMINANT WEST-SOUTHWEST FLOW THIS AFTERNOON INTO TONIGHT.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
GALE WARNINGS WILL CONTINUE OVER PARTS OF THE LAKE UNTIL SUNRISE
THIS MORNING AS THE VERY DEEP LOW PRESSURE SYSTEM OVER SOUTHWEST
QUEBEC DEPARTS TO THE EAST. COLDER AIR MOVING INTO THE REGION HAS
HELPED MIX THE STRONG 925-850 MB WINDS TO THE SURFACE AND WILL ALSO
RESULT IN SOME FREEZING SPRAY. PLEASE SEE THE LATEST MARINE HAZARD
MESSAGE FOR FURTHER DETAILS.
ON TONIGHT THROUGH FRIDAY NIGHT...THERE MAY BE SOME LOCALIZED W
GALES MAINLY OVER THE EASTERN LAKE SUPERIOR ON THE SOUTHERN FLANK OF
LOW PRESSURE STRETCHING FROM WESTERN LAKE SUPERIOR ACROSS THE
KEWEENAW INTO CENTRAL LAKE SUPERIOR. HOWEVER...THESE STRONGER WINDS
WILL NOT BE WIDESPREAD ENOUGH TO JUSTIFY A GALE WATCH. OVERALL
H925-85 WINDS ARE AROUND 30 KTS...WHICH WILL READILY MIX TO THE
SURFACE WITH VERY COLD AIR RESULTING IN STEEP LLVL LAPSE RATES.
FREEZING SPRAY WILL PERSIST. WINDS WILL BE NO MORE THAN 15 TO 25 KTS
THIS WEEKEND...BUT STRONGER NW WINDS TO 30 KTS MAY ARRIVE EARLY NEXT
WEEK AS ANOTHER ARCTIC AIRMASS MOVES INTO THE UPPER GREAT LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST FRIDAY FOR MIZ002-084.
LAKE EFFECT SNOW WARNING UNTIL 7 AM EST SATURDAY FOR MIZ001-003.
WIND CHILL ADVISORY FROM 10 PM EST /9 PM CST/ THIS EVENING TO 11
AM EST /10 AM CST/ FRIDAY FOR MIZ004-005-009>013.
LAKE EFFECT SNOW ADVISORY UNTIL 10 AM CST THIS MORNING FOR
MIZ009.
LAKE EFFECT SNOW WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ006-
007-085.
LAKE SUPERIOR...
GALE WARNING UNTIL 7 PM EST FRIDAY FOR LSZ266-267.
GALE WARNING UNTIL 7 AM EST THIS MORNING FOR LSZ243>245-264-265.
LAKE MICHIGAN...NONE.
&&
AVIATION...DLG
MARINE...DLG
DISCUSSION...07Hazardous weather outlook, Dec 10, 5:53 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
553 AM EST THU DEC 10 2009
MIZ004-005-009>014-111300-
BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-
553 AM EST THU DEC 10 2009 /453 AM CST THU DEC 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WIND CHILL VALUES WILL FALL TO 15 TO 30 BELOW ZERO TONIGHT. SEE
THE LATEST WINTER WEATHER STATEMENT FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ001>003-084-111300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-SOUTHERN HOUGHTON-
553 AM EST THU DEC 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY LAKE EFFECT SNOW SHOWERS ALONG WITH AREAS OF BLOWING SNOW
AND REDUCED VISIBILITIES WILL CONTINUE THROUGH TONIGHT. UP TO 16
ADDITIONAL INCHES OF SNOW IS POSSIBLE IN A FEW PLACES FROM THESE
LAKE EFFECT SNOW SHOWERS. SEE THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THE WEEKEND IN
THE KEWEENAW PENINSULA. LAKE EFFECT TOTAL SNOW ACCUMULATIONS COULD
BE UP TO 30 INCHES THROUGH FRIDAY NIGHT FOR WESTERLY AND
NORTHWESTERLY SNOW BELTS. SEE THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ006-007-085-111300-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
553 AM EST THU DEC 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY LAKE EFFECT SNOW SHOWERS ALONG WITH AREAS OF BLOWING SNOW AND
REDUCED VISIBILITIES WILL CONTINUE TODAY WITH UP TO 8 INCHES OF
ACCUMULATION EXPECTED. SEE THE LATEST WINTER WEATHER STATEMENT FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-111300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
553 AM EST THU DEC 10 2009 /453 AM CST THU DEC 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST TO WEST GALE FORCE WINDS UP TO 35 KNOTS ARE EXPECT
THROUGH TONIGHT ACROSS EASTERN LAKE SUPERIOR. SEE THE LATEST
MARINE HAZARD MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEST GALES TO 35 KNOTS WILL CONTINUE THROUGH FRIDAY OVER EASTERN
LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-111300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
553 AM EST THU DEC 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
In the hours before
Local storm report, Dec 10, 12:34 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1234 AM EST THU DEC 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HEAVY SNOW IRONWOOD 46.45N 90.15W
12/10/2009 E30.0 INCH GOGEBIC MI BROADCAST MEDIA
30 INCHES OF STORM TOTAL SNOWFALL. 12 INCHES OF IT FELL
BETWEEN NOON AND 5 PM CST.
&&
GMICHELSWinter Weather, Alger
- When
- December 10, 6:30 AM EST to December 11, 6:30 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured 6.8 inches of lake effect snow in 24 hours.
Lake-Effect Snow, Ontonagon
- When
- December 10, 7:00 AM EST to December 11, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer eight miles west-southwest of Ontonagon reported a 24-hour snowfall total of 17 inches. The observer north of Greenland received ten inches of snow in 24 hours.
Lake-Effect Snow, Northern Houghton
- When
- December 10, 8:00 AM EST to December 11, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Twin Lakes observer measured 13 inches of snow in the 24-hour period ending at 8 am on the morning of the 11th.
Lake-Effect Snow, Keweenaw
- When
- December 11, 5:00 AM EST to 5:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated 12 inches of lake effect snow fell at Eagle River in a 12-hour period. Considerable blowing and drifting of snow along with whiteout conditions were also reported from Eagle River to Mohawk.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 10 to 11, 2009$500,000 · 2 events
- Lake-Effect Snow in New York, December 10 to 12, 2009$236,000 · 10 events
- Lake-Effect Snow in Ohio, December 10 to 11, 2009$225,000 · 2 events
- Winter Storm and Flooding in California, December 10 to 13, 2009$27,000 · 5 events
- Cold in Wisconsin, December 10, 200913 events
- Winter Weather in Vermont, December 10 to 11, 2009$10,000 · 9 events
- Cold in Iowa, December 10, 20098 events
- Cold in Minnesota, December 10, 20097 events
- Extreme Cold in Nebraska, December 10, 20093 events
- Extreme Cold in Idaho, December 10, 20093 events
- Lake-Effect Snow in New York, December 10 to 11, 2009$10,000 · 2 events
- Lake-Effect Snow in New York, December 10 to 12, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206916, 206905, 206913, 206911.